How can I stop bruising...

Libby says

Thanks for getting in touch with us. Sorry to hear that you've recently been diagnosed - and that you're having a hard time with your injections - we hear from lots of people who find injections painful and it can make life really difficult.

Lots of people lose weight just before they are diagnosed, but now that you are treating your diabetes with insulin you will hopefully start to put weight back on very soon. As regards your bruises then, from what you have said, it sounds like you may have caught a tiny capillary under the skin when you have injected. This isn't anything to worry about and doesn't cause you any harm or do any damage - though it can be pretty alarming when it happens - especially if you have a few.

It is quite normal for this to happen occasionally when you are injecting regularly and you are not doing anything wrong, but as you do have a few, it might be an idea to talk about it with your diabetes specialist nurse when you next go along for an appointment.

You can also read more information about injecting on the section of our website for young people.

It must be difficult for you as you are limited where you can inject - I wonder if you could also use your buttocks as a site? Usually, they are fleshy enough to inject, even when a person has lost weight. The first thing I would recommend is to make an appointment with your diabetes specialist nurse who will be able to do a review of your injection technique - it may be something as simple as requiring a different sized needle. Your nurse will also be able to check your injection sites for lumps (lipohypertrophy).

You're probably already aware of this but if you choose the same area for each injection, lumps can appear underneath the skin known as lipohypertrophy. These are a build-up of fat and, if you continue to inject into these lumps, they can have an influence on the absorption rates of your insulin, possibly making them quite erratic.

It is, therefore, important not only to choose different parts of your body for injections, but also to rotate the precise spot within that part. So, for example, where you use your legs as your injection site, make sure you don’t inject into the same spot every time. Also, we do hear from many people who have problems because they don't change their needle often enough - I know lots of people can't see why they need to change the needle after each use, but unseen to the human eye, needles do become damaged and blunt after each use and this can cause very painful injections, bruises and even infections in the skin.

blue-splat blue-star pink-star splat splat splat splat